High Wind, Guadalupe Mountains of Culberson County
- When
- April 27, 2:51 AM MST to 11:51 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
Strong mid level winds associated with an approaching upper level trough resulted in high winds in the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong mid level winds associated with an approaching upper level trough resulted in high winds in the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 27, 2:20 AM MST, 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 AM CDT FRI APR 27 2012
.DISCUSSION...
ANOTHER QUIET...WARM NIGHT ACROSS SE NM/WEST TEXAS...DESPITE WV
IMAGERY SHOWING A VIGOROUS UPPER TROUGH NORTH OF THE
REGION...EJECTING INTO THE CENTRAL PLAINS. A LOOK AT CURRENT AND
PAST OBS SHOWS THAT THIS HAS NOT RESULTED IN WINDS QUITE AS STRONG
AS PREVIOUSLY ANTICIPATED THROUGH THE GUADALUPES...AND W/THE CURRENT
POSITION OF THE TROUGH...MODELS SUGGEST WINDS WILL NOT HIT CRITERIA
AT ALL THIS MORNING. THUS...THE HIGH WIND WATCH WILL BE CANCELLED.
HOWEVER...WINDS SHOULD REMAIN SUFFICIENT FOR CRITICAL FIRE WX IN THE
GUADALUPES. SEE FIRE WX DISCUSSION BELOW.
WV IMAGERY CURRENTLY SHOWS THE FETCH OF SUBTROPICAL MOISTURE THAT
HAMPERED TEMPS YESTERDAY LYING ACROSS THE SOUTHERN ZONES...AND
SHOULD EXIT TO THE ESE W/IN A FEW HOURS. BETTER INSOLATION TODAY
SHOULD BE COUNTERED BY THE LOSS OF RIDGE AND DECREASING
HEIGHTS/THICKNESSES...FOR TEMPS TODAY A FEW DEGREES COOLER THAN
YESTERDAY. FRIDAY NIGHT...A FRONT APPROACHES THE AREA...W/THE
GFS/ECMWF KEEPING IT NORTH OF THE CWA...WHILE THE NAM BRINGS IT INTO
THE WRN LOW ROLLING PLAINS BY 12Z SATURDAY. LATEST NAM DOESN/T
BRING IT AS FAR SOUTH SATURDAY AS 24 HRS AGO...AS NOTED ON WARMER
MOS GUIDANCE FOR MAF. THIS SHOULD PUT SUNDAY/S TEMPS CLOSER TO
NORMAL. W/THE WAY THE MODELS HAVE BEEN DOWNPLAYING THE STRENGTH OF
THIS FRONT...PREFER LEANING TOWARDS THE WARMER NAM MOS GUIDANCE.
SATURDAY NIGHT...RETURN FLOW RESUMES...BRINGING LOW CLOUDS BACK INTO
THE EASTERN AREAS. BY THIS TIME...AN UPPER TROUGH DEVELOPING OFF
THE WEST COAST WILL TRANSITION ZONAL FLOW ALOFT TO SW. GFS
ADVERTISES A SLUG OF H5-H3 SUBTROPICAL MOISTURE NOT DISSIMILAR TO
YESTERDAY/S OVERSPREADING THE CENTRAL/SE FA SUNDAY AFTERNOON...WHICH
SHOULD KEEP A LID ON TEMPS. W/RETURN MOISTURE IN THE AREA...THE OLD
FRONTAL BOUNDARY...AND A SERIES OF SHORTWAVES BEGINNING TO MOVE UP
THRU THE AREA...SUNDAY AFTERNOON LOOKS TO BE OUR FIRST CHANCES OF
CONVECTION. THESE CHANCES SHOULD CONTINUE INTO AT LEAST THE FIRST
PART OF NEXT WEEK...W/THE ECMWF SUGGESTING BEST CHANCES MONDAY.
YESTERDAY...THE GFS LED THE ECMWF IN BRINGING THE UPPER TROUGH
ONSHORE NEXT WEEK...WHEREAS TODAY...THE ECMWF LEADS. W/THESE
UNCERTAINTIES IN THE LONG-RANGE MODELS...HAVE KEPT GRIDS BEYOND
TUESDAY.
FOR EXTENDED TEMPS...FORECAST SOUNDINGS AND TEMP GRIDS SUGGEST GFS
GUIDANCE IS REASONABLE...AND WE/LL STAY AOA IN CONSIDERATION OF THE
SLIGHTLY WARMER ECMWF.
&&
.FIRE WEATHER...
A SHORTWAVE MOVING OVER THE REGION HAS RESULTED IN INCREASING WIND
SPEEDS ACROSS THE WEST THIS MORNING. I EXPECT MOST OF THIS TO
DECREASE DURING THE DAY EXCEPT FOR THE GUADALUPE MOUNTAINS WHERE I
EXPECT 20FT WINDS OF 20 MPH OR GREATER TO CONTINUE THROUGH THE DAY.
COMBINE THESE WINDY CONDITIONS WITH UNSEASONABLY WARM
TEMPERATURES... MINIMUM RH BELOW 10 PERCENT AND VERY HIGH FIRE
DANGER WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS. HAVE UPGRADED
THE FIRE WX WATCH TODAY FOR THE GUADALUPE MOUNTAINS TO A RED FLAG
WARNING. VERY LOW RH IS EXPECTED FOR ALL THE REGION TODAY BUT
SUSTAINED 20 FT WINDS WILL GENERALLY BE LACKING ACROSS THE PLAINS.
HOWEVER SOME LOCATIONS COULD APPROACH CRITICAL FIRE WX CONDITIONS.
SLIGHTLY COOLER TEMPERATURES ARE EXPECTED OVER THE WEEKEND WHICH
WILL HELP.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 90 54 87 62 / 0 10 0 10
BIG SPRING TX 91 55 88 61 / 0 0 0 10
CARLSBAD NM 91 55 89 57 / 0 10 10 10
DRYDEN TX 100 65 87 65 / 0 10 10 10
FORT STOCKTON TX 94 63 94 63 / 0 10 10 10
GUADALUPE PASS TX 82 62 85 59 / 0 0 0 0
HOBBS NM 88 55 86 56 / 0 10 10 10
MARFA TX 83 47 87 50 / 0 0 0 0
MIDLAND INTL AIRPORT TX 91 57 92 61 / 0 10 0 10
ODESSA TX 90 59 92 65 / 0 10 0 10
WINK TX 94 56 94 61 / 0 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
TX...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
&&
72/44HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 350 AM CDT FRI APR 27 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-280900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 350 AM CDT FRI APR 27 2012 /250 AM MDT FRI APR 27 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT VERY DRY AND WINDY CONDITIONS WILL RESULT IN A DANGEROUS FIRE WEATHER SITUATION ACROSS THE GUADALUPE MOUNTAINS TODAY. A RED FLAG WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS TODAY INTO EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
4 high wind. Local standard time, as filed.
There were several hours of sustained west winds of 45-55 mph with several gusts over 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370595, 370594, 370593, 370596.